Alabama, 2009

Damaging Winds in Alabama, June 28, 2009

June 28, 2009 · NWS BMX · 14 events in 12 counties and zones

A cold front pushing through Alabama helped spark numerous showers and thunderstorms, some of which grew strong enough to produce damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$49,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A cold front pushing through Alabama helped spark numerous showers and thunderstorms, some of which grew strong enough to produce damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 28, 11:32 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 28, 11:32 AM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1232 PM CDT SUN JUN 28 2009

.UPDATE...FOR 18Z AVIATION.

&&

.DISCUSSION...

MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE.  FRONT
WILL SLOWLY APPROACH THROUGH THE AFTERNOON.  CONVECTIVE TEMP
JUST BEING REACHED AT MOST LOCATIONS.  CURRENT FORECAST LOOKS FINE
WITH ONLY SOME MINOR ADJUSTMENTS TO SKY CONDITION.

&&

.AVIATION...18Z TAF DISCUSSION.

STRONG HEATING AHEAD OF AN APPROACHING SURFACE BOUNDARY FROM THE
NORTH WILL INITIATE ISOLATED TO SCATTERED THUNDERSTORMS ACROSS
CENTRAL ALABAMA TODAY. AMENDMENTS MAY BE NECESSARY IF STORM
DEVELOPMENT BECOMES MORE WIDESPREAD. STORMS SHOULD WEAKEN FROM
NORTH TO SOUTH THROUGH THE EVENING (00Z TO 06Z) AS DRIER AIR
PUSHES IN FROM THE NORTH.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

50/88
Hazardous weather outlook, Jun 28, 11:32 AM CST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1232 PM CDT SUN JUN 28 2009

ALZ011>015-017>050-291739-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1232 PM CDT SUN JUN 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE STORMS ARE POSSIBLE THROUGH AROUND 10 PM TONIGHT
AS A COLD FRONT MOVES ACROSS THE STATE. ISOLATED TO SCATTERED STORMS
WILL DEVELOP DURING THE PEAK HEATING HOURS AND MAY FORM A LINE.
THE SEVERE THREAT WILL INCLUDE THE ENTIRE COUNTY WARNING AREA.
THE MAIN THREAT WITH THESE STORMS WILL BE WIND GUSTS UP TO
60 MPH WITH A LESSER CHANCE OF LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
SUNDAY EVENING.

KSL

The radar

The Northeast Alabama radar (KHTX), 103 km away, was scanning. The volume nearest the first event began at 18:37 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Etowah

When
June 28, 12:35 PM CST
Where
Etowah County, 0.9 mi SE of Gadsden
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.010, -86.010

Trees were blown at several locations around the city of Gadsden.

Thunderstorm Wind, Calhoun

When
June 28, 1:16 PM CST to 1:48 PM CST
Where
Calhoun County, 1.41 mi SSE of Grayton to 0.65 mi N of Anniston
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.783, -85.957

Numerous trees and power lines were blown down across Calhoun County, from near Ohatchee and Alexandria, southward through Saks and into the city of Anniston.

Thunderstorm Wind, Randolph

When
June 28, 2:00 PM CST
Where
Randolph County, 1.11 mi WNW of Pine Tuckey
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.474, -85.539

Trees were blown down in the Pine Tuckey community.

Thunderstorm Wind, Lamar

When
June 28, 3:12 PM CST
Where
Lamar County, 3.39 mi SE of Fernbank
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.520, -88.083

Several trees and power lines were blown down on CR-27, near Millport.

Thunderstorm Wind, Tuscaloosa

When
June 28, 3:50 PM CST
Where
Tuscaloosa County, 6.2 mi SE of Sterling
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.490, -87.500

One or two trees were blown down on AL-69, near the Windham Springs community.

Thunderstorm Wind, Tallapoosa

When
June 28, 4:03 PM CST
Where
Tallapoosa County, Camp Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.800, -85.650

Several trees were blown down in Camp Hill.

Thunderstorm Wind, Lee

When
June 28, 4:07 PM CST
Where
Lee County, 0.58 mi W of Opelika
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.650, -85.380

Several power lines were blown down in the city of Opelika.

Thunderstorm Wind, Blount

When
June 28, 4:07 PM CST
Where
Blount County, 1.35 mi W of Blountsville
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.080, -86.603

One tree landed on a power line, just west of Blountsville.

Thunderstorm Wind, Montgomery

When
June 28, 4:10 PM CST
Where
Montgomery County, 2.38 mi SSE of Montgomery
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
NWS Employee
Coordinates
32.350, -86.280

A large metal sign was blown down onto a restaurant building, and the metal roofing was peeled off an office building, in the city of Montgomery.

Thunderstorm Wind, Chilton

When
June 28, 4:11 PM CST
Where
Chilton County, 0.9 mi NE of Hubbard
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
32.910, -86.820

Large limbs were broken off a tree, and lawn furniture was blown about 100 feet.

Thunderstorm Wind, Lee

When
June 28, 4:18 PM CST
Where
Lee County, 1.52 mi NNE of Roxana
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.700, -85.638

Trees and power lines were blown down near the intersection of CR-72 and CR-73.

Thunderstorm Wind, Montgomery

When
June 28, 4:30 PM CST
Where
Montgomery County, 2.83 mi SSE of (Mxf)maxwell Afb Mnt
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
NWS Employee
Coordinates
32.345, -86.325

A large aluminum shed was blown onto Interstate 65, near mile marker 169, on the west side of Montgomery.

Thunderstorm Wind, Russell

When
June 28, 4:40 PM CST
Where
Russell County, 1.34 mi S of Ladonia
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.451, -85.072

Trees were blown down on Pine Ridge Trail, near Phenix City.

Thunderstorm Wind, Elmore

When
June 28, 5:10 PM CST
Where
Elmore County, 0.8 mi SSE of Sykes Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.720, -86.272

Trees were blown down on Buyck Road, between the Titus and Buyck communities.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183304, 183308, 183310, 183313, 183314, 183315, 183316, 183318, 183320, 183321, 183323, 183324, 183326, 183327.